Colorado, 2009

Hail in Colorado, March 21, 2009

March 21, 2009 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail up to the size of nickels in Washington County. The hail piled up to two inches in depth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to the size of nickels in Washington County. The hail piled up to two inches in depth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 21, 1:45 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 21, 1:45 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO...CORRECTED
245 PM MDT SAT MAR 21 2009

.CORRECTED FIRE WEATHER ZONES IN THE RED FLAG WARNING AT THE BOTTOM
OF THE TEXT.

.SHORT TERM...FOR TNGT...AN INCRG SWLY FLOW ALOFT WL DVLP OVER THE
CWFA AHD OF THE NEXT APPROACHING STORM SYSTEM.  THE POTENTIAL FOR A
FEW TSTMS STILL EXISTS THROUGH THIS EVENING.  STLT/RADAR SLOW TO
DEVELOP SHOWERS/T-STORMS SO FAR THIS AFTN BUT INTERACTIVE SOUNDINGS
STILL INDICATE CAPES FM 450 AT DEN TO 850 NEAR STERLING.  WL LEAVE
10-20 PERCENT POPS GOING UNTIL 03Z...WITH ACTIVITY DIMINISHING THE
REST OF THE EVNG.  AS FOR SUNDAY...SWLY FLOW ALOFT WILL CONTINUE TO
INCRS THRU THE DAY.  GSTY SLY WINDS OVER SRN FRONT RANGE FOOTHILLS
...SOUTH PARK AND THE PALMER DIVIDE COUPLED WITH DRY FUELS AND VERY
WARM AFTN TEMPERATURES WL INCREASE THE FIRE DANGER.  WL GO AHEAD AND
HOIST THE RED FLAG WARNING FOR THOSE AREAS FOR SUNDAY AFTN/EVNG.
LOW LEVEL MSTR IS PROGGED TO MIX OUT OVER THE NERN PLAINS...SO
DECIDED TO DROP THE MENTION OF T-STORMS ACRS THE NERN PLAINS.  IN
THE MTNS...MSTR WILL BE INCREASING AHD OF THE NEXT STORM SYSTEM.  WL
CONTINUE WITH SLGT CHC POPS FOR THE HIGH COUNTRY.

.LONG TERM...STRONG UPPER LEVEL TROUGH WILL BE CENTERED OVER NEVADA
AND UTAH TO START OFF THE LONG TERM PERIOD SUNDAY EVENING. BY MONDAY
MORNING THE UPPER LEVEL TROUGH WILL STRENGTHEN INTO A CLOSE LOW OVER
CENTRAL COLORADO. THE SURFACE LOW MONDAY MORNING WILL BE LOCATED
NEAR AKRON. AS THIS SYSTEM PROGRESSES EAST AND ORGANIZES IT WILL
BRING SNOW TO MOUNTAINS SUNDAY NIGHT AND MONDAY. WILL ISSUE A WINTER
STORM WATCH FOR SUNDAY NIGHT AND MONDAY. THE HEAVIER AMOUNTS WILL BE
OVER THE NORTHERN MOUNTAINS WITH LESSER AMOUNTS IN SUMMIT COUNTY AND
SOUTH OF I-70. FOR THE PLAINS...COULD SEE A FEW SHOWERS SUNDAY NIGHT
AS THE GREATEST QG LIFT MOVES OVERHEAD. THE SURFACE LOW WILL LIFT
NORTHEAST INTO THE CENTRAL PLAINS AND PULL A COLD FRONT THROUGH THE
FORECAST AREA MONDAY. THIS WILL BRING VERY WINDY CONDITIONS TO THE
PLAINS ALONG WITH A GOOD CHANCE FOR SNOW. EXPECT DOWNSLOPE WINDS TO
QUICKLY KILL ANY PRECIPITATION WEST OF I-25 MONDAY AFTERNOON.
HOWEVER EAST OF I-25 DOWNSLOPE WINDS WILL NOT HAVE AS GREAT OF
EFFECT AND EXPECT A BETTER CHANCE FOR SNOW. MODELS KEEP MOST OF THE
MOISTURE NORTH OF THE STATE...THUS WILL HOLD OFF FROM ISSUING ANY
WATCHES FOR THE PLAINS AT THIS TIME. BECAUSE OF THE STRONG WINDS ANY
SNOW THAT FALLS COULD QUICKLY CAUSE DANGEROUS TRAVEL CONDITIONS.

OTHER THAN A FEW LINGERING SNOW SHOWERS...DRY AND WINDY CONDITIONS
WILL PREVAIL TUESDAY. FROM TUESDAY NIGHT THROUGH SATURDAY A BROAD
UPPER LEVEL TROUGH WILL BE OVER THE ROCKIES. MODELS ARE HAVING A
HARD TIME HANDLING THE SHORT WAVES AS THEY PASS THROUGH THE TROUGH.
EXPECT A COUPLE ROUNDS OF SNOW FOR THE MOUNTAINS AND AT LEAST ONE
FOR THE PLAINS. RIGHT NOW TIMING WHEN THIS IS GOING TO OCCUR IS VERY
DIFFICULT CAUSE OF THE MODEL UNCERTAINTIES. THEREFORE WILL
BROADBRUSH SCATTERED POPS IN THE MOUNTAINS AND 20 POPS FOR THE
PLAINS. TEMPERATURES WILL STAY BELOW NORMAL FOR THE ENTIRE WEEK.
&&

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD.  AN ISOLD SHOWER OR
TSTM IS STILL POSSIBLE UNTIL 02-03Z...WITH VARIABLE WIND GUSTS TO 30
KTS PSBL.  SFC WNDS WILL BE SELY UNTIL 03Z THEN BECOME SWLY.
PERSISTENT SWLY SFC WNDS SHUD CONTINUE THROUGH SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING 1200-2100 MDT
SUNDAY FOR SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE INCLUDING FIRE WEATHER ZONES 214..216..241
..246 AND 247.
WINTER STORM WATCH SUNDAY NIGHT AND MONDAY FOR THE NORTH-CENTRAL
MOUNTAINS ZONES 31..33 AND 34.

COOPER/MEIER
Hazardous weather outlook, Mar 21, 10:02 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SAT MAR 21 2009

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG OVER THE NORTHEAST PLAINS WILL DISSIPATE BY EARLY THIS
AFTERNOON.  ELSEWHERE THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
OVER NORTHEAST COLORADO LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS.  THE BEST POTENTIAL WILL OCCUR IN AREAS EAST OF INTERSTATE
25.  THE STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...SMALL HAIL AND
BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE WARM AND DRY AHEAD OF A STORM SYSTEM SUNDAY. GUSTY
SOUTHWEST WINDS AND LOW HUMIDITY VALUES WILL INCREASE THE FIRE
DANGER...MAINLY SOUTH OF I-70. BY SUNDAY NIGHT THE STORM WILL MOVE
INTO THE FORECAST AREA BRINGING SNOW TO THE NORTH CENTRAL COLORADO
MOUNTAINS. SNOW WILL CONTINUE IN THE MOUNTAINS UNTIL EARLY TUESDAY.
FOR THE PLAINS...A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL PUSH THROUGH EARLY MONDAY. BEHIND THE FRONT...THERE WILL BE
STRONG WINDS AND AREAS OF SNOW. THE LATEST TRACK SHOWS THE NORTHEAST
CORNER OF COLORADO TO FEEL THE WORST OF THIS STORM AND MAY SEE
SIGNIFICANT SNOW. THE WEATHER PATTERN REMAINS UNSETTLED THROUGH THE
WEEK WITH ANOTHER STORM POSSIBLE MOVING IN LATE WEDNESDAY THROUGH
THURSDAY AFFECTING ALL THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
March 21, 4:30 PM MST
Where
Washington County, 2.76 mi N of Lst Chnce Chenoweth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -103.580

Hail, Washington

When
March 21, 4:50 PM MST
Where
Washington County, 4.92 mi NNE of Lst Chnce Chenoweth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.890, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153324, 153325.